Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 212, NWS Dodge City, KS

July 11, 2016Ellis County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 11, 2016, 10:23 PM CDT for Ellis County, Kansas. It was in force for 22 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 11, 2016, 10:23 PM CDT (03:23 UTC)
Expired
Jul 11, 2016, 10:45 PM CDT
In force
22 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Ellis County, KS

The radar

The Dodge City radar (KDDC), 145 km from the middle of the area, began a volume at 03:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 11, 10:34 PM CDTHAIL 1.51 Sw Walker, KSTHIS A DELAYED REPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.4 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2016-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2244 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2016-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2244 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
2163 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted.

071 
WUUS53 KDDC 120323
SVRDDC
KSC051-120345-
/O.NEW.KDDC.SV.W.0212.160712T0323Z-160712T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1023 PM CDT MON JUL 11 2016

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL ELLIS COUNTY IN CENTRAL KANSAS...

* UNTIL 1045 PM CDT

* AT 1023 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WALKER...
  MOVING EAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  VICTORIA...WALKER AND CATHERINE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3881 9904 3883 9921 3894 9924 3898 9904
TIME...MOT...LOC 0323Z 251DEG 20KT 3888 9911 

HAIL...1.25IN
WIND...60MPH
 
$$

KRUSE
2 follow-up statements
441 
WWUS53 KDDC 120335
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1035 PM CDT MON JUL 11 2016

KSC051-120345-
/O.CON.KDDC.SV.W.0212.000000T0000Z-160712T0345Z/
ELLIS KS-
1035 PM CDT MON JUL 11 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR EAST CENTRAL ELLIS COUNTY...

AT 1035 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED VERY NEAR
GORHAM... OR NEAR WALKER...MOVING EAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
VICTORIA AND WALKER. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3881 9904 3883 9916 3896 9914 3898 9904
TIME...MOT...LOC 0335Z 277DEG 21KT 3886 9902 

HAIL...1.25IN
WIND...60MPH
 
$$

KRUSE
350 
WWUS53 KDDC 120343
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1043 PM CDT MON JUL 11 2016

KSC051-120352-
/O.EXP.KDDC.SV.W.0212.000000T0000Z-160712T0345Z/
ELLIS KS-
1043 PM CDT MON JUL 11 2016

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL ELLIS COUNTY WILL
EXPIRE AT 1045 PM CDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER SMALL
HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3881 9904 3883 9916 3896 9914 3898 9904
TIME...MOT...LOC 0340Z 251DEG 20KT 3886 9902 

$$

KRUSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 7:04 PM CDT, 3 hours 19 minutes earlier.

Area forecast discussion, Jul 11, 7:04 PM CDT, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
704 PM CDT MON JUL 11 2016

...Updated for aviation discussion...

.SHORT TERM...(This evening through Tuesday)
Issued at 157 PM CDT Mon Jul 11 2016

An upper level low will continue to move into Central Canada this
afternoon into tonight with its trough axis swinging through the
northern Plains. This will help push a cold front farther south
into Kansas this afternoon. This front will then become nearly
stationary tonight and bifurcate Kansas. Winds ahead of this front
will generally be from a southerly direction shifting to more of a
north to northeast direction from behind. A few thunderstorms may
form along this boundary this evening into the early overnight
hours. However, I believe that most of the convection will remain
east of the CWA. Otherwise expect a few clouds along and ahead of
the boundary. As for temperatures, lows tonight look to range from
the lower 60s across northwest Kansas to mid 70s across south
central Kansas. Highs tomorrow are anticipated to range from the
lower 90s across west central Kansas to upper 90s across south
central Kansas.

.LONG TERM...(Tuesday night through Monday)
Issued at 325 PM CDT Mon Jul 11 2016

An upper level ridge of high pressure will be found across
southern portions of the United States through Friday building
northward this weekend. This will bring zonal flow (west to east)
above the Central Plains through Friday. A few shortwaves are
progged to slide above this ridge of high pressure and into the
Central High Plains. This will enhance lift across the area as
they move through. Towards the surface, an area of low pressure
and associated frontal boundary is expected to sit somewhere
across western Kansas through Friday then shift northward as a
warm front this weekend. A few thunderstorms may form along this
boundary in the late afternoon into evening hours with the best
chance of measurable precipitation Thursday into Friday. Otherwise
expect partly cloudy skies. High pressure builds into the area
this weekend into the early part of next week. However, a few
thunderstorms can not be ruled out during peak heating into the
evening hours. As for temperatures, highs start out in the mid to
upper 90s Wednesday then cool off into the upper 80s on Friday. A
warming trend returns this weekend into the first part of next
week with highs reaching back into the mid to upper 90s. Lows look
to generally range from the mid 60s west to mid 70s east.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 702 PM CDT Mon Jul 11 2016

A weak cold front will move into western Kansas this evening
before stalling out across the area. There is a chance of
thunderstorms this evening along the front, especially around
KHYS. Winds will shift to the northeast behind the front and then
become easterly toward the end of the period. VFR condtions can be
expected outside of thunderstorms.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  70  94  70  98 /  20  20  20  10
GCK  68  93  67  97 /  20  10  10  10
EHA  66  96  66  99 /  10  10  10  10
LBL  69  97  69 100 /  10  10  10  10
HYS  69  92  69  95 /  50  10  20  20
P28  74  99  74 100 /  20  20  20  20

&&

.DDC Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...Hovorka_42
LONG TERM...Hovorka_42
AVIATION...Finch
Hazardous weather outlook, Jul 11, 9:40 PM CDT, 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
940 PM CDT MON JUL 11 2016

KSZ030-031-043>046-061>066-074>081-084>090-130245-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
940 PM CDT MON JUL 11 2016 /840 PM MDT MON JUL 11 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TONIGHT

THERE IS A SMALL CHANCE OF THUNDERSTORMS TONIGHT AND THESE COULD
CONTAIN HAIL AS LARGE AS QUARTERS AND WIND GUSTS AS HIGH AS 60
MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORM COVERAGE WILL INCREASE THURSDAY THROUGH FRIDAY. SOME
STORMS, ESPECIALLY THURSDAY NIGHT, MAY BE STRONG TO SEVERE WITH
LOCALLY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS WILL PROBABLY NOT BE NEEDED TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

JF

In the hours before

Special weather statement, Jul 11, 10:17 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1017 PM CDT MON JUL 11 2016

KSZ031-120400-
ELLIS KS-
1017 PM CDT MON JUL 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ELLIS COUNTY UNTIL
1100 PM CDT...

AT 1016 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR CATHERINE...MOVING EAST AT 25 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
VICTORIA...WALKER...CATHERINE AND EMMERAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3885 9904 3883 9924 3892 9928 3903 9904
TIME...MOT...LOC 0316Z 251DEG 20KT 3889 9919

KRUSE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 10:17 PM CDTSpecial Weather StatementDDCEllis43 min
Jul 11, 11:18 PM CDTSpecial Weather StatementDDCHodgeman57 min
Jul 11, 11:22 PM CDTSevere Thunderstorm WarningDDCFinney, Hodgeman, Lane, Ness53 min
Jul 12, 12:07 AM CDTSevere Thunderstorm WarningDDCNess, Trego46 min
Jul 12, 12:13 AM CDTSevere Thunderstorm WarningDDCNess, Pawnee, Rush62 min
Jul 12, 12:37 AM CDTSpecial Weather StatementDDCEllis, Trego68 min
Jul 12, 12:50 AM CDTSevere Thunderstorm WarningDDCEllis, Trego55 min
Jul 12, 1:42 AM CDTSpecial Weather StatementDDCEllis63 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.